Adverse drug events are a leading cause of injuries and death among children and adolescents. Now, a new study published in the journal Pediatrics reveals that nearly 1 in 12 children who regularly take multiple prescription drugs simultaneously are at risk for a major drug-drug interaction, reports the University of Illinois at Chicago (UIC).
Drug-drug interactions (DDIs) occur when two or more drugs react with one another, causing unexpected side effects, according to the Food and Drug Administration.
For the assessment, researchers examined the use of prescription medications among more than 23,000 children and adolescents living in the United States from 2003 to 2014. About one in five children were regular prescription drug users during 2013 to 2014. Nearly 20 percent used at least one prescription medication. Almost 14 percent took chronic meds (those taken for more than 30 days) and 7 percent used acute drugs (medications taken for less than 30 days).
Research also showed that 7.5 percent of children who used prescription meds simultaneously faced a greater risk for DDIs. More specifically, adolescent girls with multiple drug regimens (for example, those taking antidepressants and at least two psychotropic drugs or oral contraceptives concurrently) experienced the highest risk for DDI.
Findings showed that QT prolongation (an abnormal heart rhythm that can cause sudden death in even healthy kids) was a common adverse effect from using antidepressants alongside other meds. What’s more, drugs associated with an increased risk of suicide were most often used in combination with antidepressants, such as psychotropic meds or oral contraceptives.
“Although there are health benefits associated with these medications, the patterns with which adolescents are using them are worrisome because suicide is a leading cause of death in older children and adolescents,” said Dima M. Qato, PhD, an associate professor of pharmacy systems, outcomes and policy at the UIC College of Pharmacy and the lead author of the study. “And there is some evidence that the combined use of these drugs may increase the onset and severity of suicidal thoughts and behavior.”
Scientists hope these findings will make health care professionals, including psychiatrists, aware of adverse effects associated with drugs given to treat depressive symptoms in youngsters who take other prescription medications.
Click here to learn about children being prescribed unnecessary opioids for certain oral treatments.